Cohomology of Complex Manifolds

  • Daniele Angella
Part of the Lecture Notes in Mathematics book series (LNM, volume 2095)


In this chapter, we study cohomological properties of compact complex manifolds. In particular, we are concerned with studying the Bott-Chern cohomology, which, in a sense, constitutes a bridge between the de Rham cohomology and the Dolbeault cohomology of a complex manifold.In Sect. 2.1, we recall some definitions and results on the Bott-Chern and Aeppli cohomologies, see, e.g., Schweitzer (Autour de la cohomologie de Bott-Chern, arXiv:0709.3528 [math.AG], 2007), and on the \(\partial \overline{\partial }\) -Lemma, referring to Deligne et al. (Invent. Math. 29(3):245–274, 1975). In Sect. 2.2, we provide an inequality à la Frölicher for the Bott-Chern cohomology, Theorem 2.13, which also allows to characterize the validity of the \(\partial \overline{\partial }\) -Lemma in terms of the dimensions of the Bott-Chern cohomology groups, Theorem 2.14; the proof of such inequality is based on two exact sequences, firstly considered by J. Varouchas in (Propriétés cohomologiques d’une classe de variétés analytiques complexes compactes, Séminaire d’analyse P. Lelong-P. Dolbeault-H. Skoda, années 1983/1984, Lecture Notes in Math., vol. 1198, Springer, Berlin, 1986, pp. 233–243). Finally, in Appendix: Cohomological Properties of Generalized Complex Manifolds, we consider how to extend such results to the symplectic and generalized complex contexts.


Exact Sequence Spectral Sequence Complex Manifold Cohomological Property Hodge Number 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. [AB96]
    L. Alessandrini, G. Bassanelli, The class of compact balanced manifolds is invariant under modifications, in Complex Analysis and Geometry (Trento, 1993). Lecture Notes in Pure and Applied Mathematics, vol. 173 (Marcel Dekker, New York, 1996), pp. 1–17Google Scholar
  2. [Aba88]
    M. Abate, Annular bundles. Pac. J. Math. 134(1), 1–26 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  3. [Aep65]
    A. Aeppli, On the cohomology structure of Stein manifolds, in Proceedings of a Conference on Complex Analysis, Minneapolis, MN, 1964 (Springer, Berlin, 1965), pp. 58–70Google Scholar
  4. [AK12]
    D. Angella, H. Kasuya, Bott-chern cohomology of solvmanifolds, arXiv: 1212.5708v3 [math.DG], 2012Google Scholar
  5. [AK13a]
    D. Angella, H. Kasuya, Cohomologies of deformations of solvmanifolds and closedness of some properties, arXiv:1305.6709v1 [math.CV], 2013Google Scholar
  6. [AK13b]
    D. Angella, H. Kasuya, Symplectic Bott-Chern cohomology of solvmanifolds. arXiv:1308.4258v1 [math.SG] (2013)Google Scholar
  7. [AN71]
    A. Andreotti, F. Norguet, Cycles of algebraic manifolds and \(\partial \bar{\partial }\)-cohomology. Ann. Scuola Norm. Sup. Pisa (3) 25(1), 59–114 (1971)Google Scholar
  8. [AT13a]
    D. Angella, A. Tomassini, Inequalities à la Frölicher and cohomological decompositions, preprint, 2013Google Scholar
  9. [AT13b]
    D. Angella, A. Tomassini, On the \(\partial \overline{\partial }\)-Lemma and Bott-Chern cohomology. Invent. Math. 192(1), 71–81 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  10. [ATZ12]
    D. Angella, A. Tomassini, W. Zhang, On cohomological decomposition of almost-Kähler structures. Proc. Am. Math. Soc., arXiv:1211.2928v1 [math.DG] (2012 to appear)Google Scholar
  11. [BC65]
    R. Bott, S.S. Chern, Hermitian vector bundles and the equidistribution of the zeroes of their holomorphic sections. Acta Math. 114(1), 71–112 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  12. [BHPVdV04]
    W.P. Barth, K. Hulek, C.A.M. Peters, A. Van de Ven, Compact Complex Surfaces, 2nd edn. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 4 (Springer, Berlin, 2004)Google Scholar
  13. [Big69]
    B. Bigolin, Gruppi di Aeppli. Ann. Sc. Norm. Super. Pisa (3) 23(2), 259–287 (1969)Google Scholar
  14. [Big70]
    B. Bigolin, Osservazioni sulla coomologia del \(\partial \bar{\partial }\). Ann. Sc. Norm. Super. Pisa (3) 24(3), 571–583 (1970)Google Scholar
  15. [Bis89]
    J.-M. Bismut, A local index theorem for non-Kähler manifolds. Math. Ann. 284(4), 681–699 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  16. [Bis11a]
    J.-M. Bismut, Hypoelliptic Laplacian and Bott-Chern cohomology, preprint (Orsay), 2011Google Scholar
  17. [Bis11b]
    J.-M. Bismut, Laplacien hypoelliptique et cohomologie de Bott-Chern. C. R. Math. Acad. Sci. Paris 349(1–2), 75–80 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  18. [Bou04]
    S. Boucksom, Divisorial Zariski decompositions on compact complex manifolds. Ann. Sci. École Norm. Sup. (4) 37(1), 45–76 (2004)Google Scholar
  19. [Bry88]
    J.-L. Brylinski, A differential complex for Poisson manifolds. J. Differ. Geom. 28(1), 93–114 (1988)MathSciNetzbMATHGoogle Scholar
  20. [Buc99]
    N. Buchdahl, On compact Kähler surfaces. Ann. Inst. Fourier (Grenoble) 49(1), 287–302 (1999)Google Scholar
  21. [Cam91]
    F. Campana, The class \(\mathcal{C}\) is not stable by small deformations. Math. Ann. 290(1), 19–30 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  22. [Cav05]
    G.R. Cavalcanti, New aspects of the dd c-lemma, Oxford University D. Phil Thesis, 2005, arXiv:math/0501406 [math.DG] Google Scholar
  23. [Cav06]
    G.R. Cavalcanti, The decomposition of forms and cohomology of generalized complex manifolds. J. Geom. Phys. 57(1), 121–132 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  24. [Con85]
    A. Connes, Noncommutative differential geometry. Inst. Hautes Études Sci. Publ. Math. 62, 257–360 (1985)MathSciNetGoogle Scholar
  25. [COUV11]
    M. Ceballos, A. Otal, L. Ugarte, R. Villacampa, Classification of complex structures on 6-dimensional nilpotent Lie algebras, arXiv:1111.5873v3 [math.DG], 2011Google Scholar
  26. [Dem12]
    J.-P. Demailly, Complex Analytic and Differential Geometry,, 2012, Version of Thursday June 21, 2012
  27. [DGMS75]
    P. Deligne, Ph.A. Griffiths, J. Morgan, D.P. Sullivan, Real homotopy theory of Kähler manifolds. Invent. Math. 29(3), 245–274 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  28. [FIdL98]
    M. Fernández, R. Ibáñez, M. de León, The canonical spectral sequences for Poisson manifolds. Israel J. Math. 106, 133–155 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  29. [FLY12]
    J. Fu, J. Li, S.-T. Yau, Balanced metrics on non-Kähler Calabi-Yau threefolds. J. Differ. Geom. 90(1), 81–129 (2012)MathSciNetzbMATHGoogle Scholar
  30. [Frö55]
    A. Frölicher, Relations between the cohomology groups of Dolbeault and topological invariants. Proc. Natl. Acad. Sci. USA 41(9), 641–644 (1955)CrossRefzbMATHGoogle Scholar
  31. [Fuj78]
    A. Fujiki, On automorphism groups of compact Kähler manifolds. Invent. Math. 44(3), 225–258 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  32. [Gau77]
    P. Gauduchon, Le théorème de l’excentricité nulle. C. R. Acad. Sci. Paris Sér. A-B 285(5), A387–A390 (1977)MathSciNetGoogle Scholar
  33. [Goo85]
    Th.G. Goodwillie, Cyclic homology, derivations, and the free loopspace. Topology 24(2), 187–215 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  34. [Hir62]
    H. Hironaka, An example of a non-Kählerian complex-analytic deformation of Kählerian complex structures. Ann. Math. (2) 75(1), 190–208 (1962)Google Scholar
  35. [JY93]
    J. Jost, S.-T. Yau, A nonlinear elliptic system for maps from Hermitian to Riemannian manifolds and rigidity theorems in Hermitian geometry. Acta Math. 170(2), 221–254 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  36. [JY94]
    J. Jost, S.-T. Yau, Correction to: “A nonlinear elliptic system for maps from Hermitian to Riemannian manifolds and rigidity theorems in Hermitian geometry” [Acta Math. 170(2), 221–254 (1993); MR1226528 (94g:58053)]. Acta Math. 173(2), 307 (1994)Google Scholar
  37. [Kas11]
    H. Kasuya, Hodge symmetry and decomposition on non-Kähler solvmanifolds, arXiv:1109.5929v4 [math.DG], 2011Google Scholar
  38. [Kas12b]
    H. Kasuya, Degenerations of the Frölicher spectral sequences of solvmanifolds, arXiv:1210.2661v2 [math.DG], 2012Google Scholar
  39. [Kod64]
    K. Kodaira, On the structure of compact complex analytic surfaces. I. Am. J. Math. 86, 751–798 (1964)MathSciNetCrossRefzbMATHGoogle Scholar
  40. [Kod05]
    K. Kodaira, Complex Manifolds and Deformation of Complex Structures. English edn. Classics in Mathematics (Springer, Berlin, 2005). Translated from the 1981 Japanese original by Kazuo AkaoGoogle Scholar
  41. [Koo11]
    R. Kooistra, Regulator currents on compact complex manifolds, ProQuest LLC, Ann Arbor, MI, Thesis (Ph.D.), University of Alberta, Canada, 2011Google Scholar
  42. [Kos85]
    J.-L. Koszul, Crochet de Schouten-Nijenhuis et cohomologie, Astérisque (1985), no. Numero Hors Serie. The mathematical heritage of Élie Cartan (Lyon, 1984), 257–271Google Scholar
  43. [KS60]
    K. Kodaira, D.C. Spencer, On deformations of complex analytic structures. III. Stability theorems for complex structures. Ann. Math. (2) 71(1), 43–76 (1960)Google Scholar
  44. [Lam99]
    A. Lamari, Courants kählériens et surfaces compactes. Ann. Inst. Fourier (Grenoble) 49(1, vii, x), 263–285 (1999)Google Scholar
  45. [LP92]
    C. LeBrun, Y.S. Poon, Twistors, Kähler manifolds, and bimeromorphic geometry. II. J. Am. Math. Soc. 5(2), 317–325 (1992)MathSciNetzbMATHGoogle Scholar
  46. [Lus10]
    L. Lussardi, A Stampacchia-type inequality for a fourth-order elliptic operator on Kähler manifolds and applications. Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 21 (2), 159–173 (2010)Google Scholar
  47. [Mac13]
    M. Macrì, Cohomological properties of unimodular six dimensional solvable Lie algebras. Differ. Geom. Appl. 31(1), 112–129 (2013)CrossRefzbMATHGoogle Scholar
  48. [Mic82]
    M.L. Michelsohn, On the existence of special metrics in complex geometry. Acta Math. 149(3–4), 261–295 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  49. [Miy74]
    Y. Miyaoka, Kähler metrics on elliptic surfaces. Proc. Jpn. Acad. 50(8), 533–536 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  50. [Moı66]
    B.G. Moǐšezon, On n-dimensional compact complex manifolds having n algebraically independent meromorphic functions. I, II, III. Izv. Akad. Nauk SSSR Ser. Mat. 30(1, 2, 3), 133–174, 345–386, 621–656 (1966). Translation in Am. Math. Soc., Transl., II. Ser. 63, 51–177 (1967)Google Scholar
  51. [Nak75]
    I. Nakamura, Complex parallelisable manifolds and their small deformations. J. Differ. Geom. 10, 85–112 (1975)zbMATHGoogle Scholar
  52. [Ofm85a]
    S. Ofman, Résultats sur les dd″ et d″-cohomologies. Application à l’intégration sur les cycles analytiques. I. C. R. Acad. Sci. Paris Sér. I Math. 300(2), 43–45 (1985)MathSciNetzbMATHGoogle Scholar
  53. [Ofm85b]
    S. Ofman, Résultats sur les dd″ et d″-cohomologies. Application à l’intégration sur les cycles analytiques. II. C. R. Acad. Sci. Paris Sér. I Math. 300(5), 133–135 (1985)MathSciNetzbMATHGoogle Scholar
  54. [Ofm88]
    S. Ofman, dd″,  d″-cohomologies et intégration sur les cycles analytiques. Invent. Math. 92(2), 389–402 (1988)Google Scholar
  55. [Pop09]
    D. Popovici, Limits of projective manifolds under holomorphic deformations, arXiv:0910.2032v1 [math.AG], 2009Google Scholar
  56. [Pop10]
    D. Popovici, Limits of Moishezon manifolds under holomorphic deformations, arXiv:1003.3605v1 [math.AG], 2010Google Scholar
  57. [Pop13]
    D. Popovici, Deformation limits of projective manifolds: Hodge numbers and strongly Gauduchon metrics. Invent. Math., 1–20 (2013) (English), Online First,
  58. [Sch07]
    M. Schweitzer, Autour de la cohomologie de Bott-Chern, arXiv:0709.3528 [math.AG], 2007Google Scholar
  59. [Siu83]
    Y.T. Siu, Every K3 surface is Kähler. Invent. Math. 73(1), 139–150 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  60. [Tom08]
    A. Tomasiello, Reformulating supersymmetry with a generalized Dolbeault operator. J. High Energy Phys. 2, 010, 25 (2008)Google Scholar
  61. [TY11]
    L.-S. Tseng, S.-T. Yau, Generalized cohomologies and supersymmetry, arXiv:1111.6968v1 [hep-th], 2011Google Scholar
  62. [TY12a]
    L.-S. Tseng, S.-T. Yau, Cohomology and Hodge theory on symplectic manifolds: I. J. Differ. Geom. 91(3), 383–416 (2012)MathSciNetzbMATHGoogle Scholar
  63. [Var86]
    J. Varouchas, Propriétés cohomologiques d’une classe de variétés analytiques complexes compactes, Séminaire d’analyse. P. Lelong-P. Dolbeault-H. Skoda, Années 1983/1984. Lecture Notes in Mathematics, vol. 1198 (Springer, Berlin, 1986), pp. 233–243Google Scholar
  64. [Voi02]
    C. Voisin, Théorie de Hodge et géométrie algébrique complexe, in Cours Spécialisés [Specialized Courses], vol. 10 (Société Mathématique de France, Paris, 2002)Google Scholar
  65. [Wel74]
    R.O. Wells Jr., Comparison of de Rham and Dolbeault cohomology for proper surjective mappings. Pac. J. Math. 53(1), 281–300 (1974)CrossRefzbMATHGoogle Scholar
  66. [Wu06]
    C.-C. Wu, On the geometry of superstrings with torsion, ProQuest LLC, Ann Arbor, MI, Thesis (Ph.D.), Harvard University, 2006Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • Daniele Angella
    • 1
  1. 1.Dipartimento di MatematicaUniversità di PisaPisaItaly

Personalised recommendations